Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Should I consult a doctor for hay fever type allergies while taking Claritin and Mucinex D for nasal drip?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I am suffering from constant post-nasal drip that has turned into 2 recent sinus infections. I have hay fever type allergies that are usually not bad this time of year but I wake up each day with itchy nose. I am taking Claritin each morning and Mucinex D for nasal drip. I still get sinus headaches too. I have not changed my home or work. Should I see an allergist or ENT doc?
Posted Thu, 9 Jan 2014 in Ear, Nose and Throat Problems
Answered by Dr. Rakesh Karanwal 41 minutes later
Brief Answer: Consult an Allergist for desensitization therapy Detailed Answer: Hi there, Thanks for your query. Unfortunately, you will continue to suffer as long as you remain into contact with the allergens. There is no permanent 'cure' for allergies, except for gradual desensitization against the causative allergens. A comprehensive Allergy test will identify all substances, chemicals, drugs and foods which cause allergic reaction in you. Thereafter, the body is gradually desensitized against all allergens. It is a slow, time-consuming and painful process. It would therefore be advisable that you consult an Allergist, who will apprise you of the procedures mentioned above, In the meanwhile, you may add oral montelukast + a steroid nasal spray + Azelastin nasal spray to Claritin and Mucinex D. In my vast clinical experience of 33 years, I have found Azelastin nasal spray- in combination with regular oral montelukast and a short course of steroid nasal spray- as the MOST effective therapy against nasal allergies. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion and will prescribe the advised drugs in appropriate doses. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Should I consult a doctor for hay fever type allergies while taking Claritin and Mucinex D for nasal drip? 47 minutes later
This doesn't really address my concern about why this is happening now when I am normally allergy free this time of year. Or the issue of the post nasal drip which has not been a constant issue in the past. If it is dust, what can I do to lessen the impact - special covers for pillows and mattress? Does the heat from the radiators make it worse? Should I get more air filters? I have been through allergy shots three different times and am not a big fan because I would get 2 shots in each arm each week so my arms were always sore and I would lose time/interest after about 1 year when it seemed like it wasn't making a difference anyway. So not convinced that an allergist will help
Answered by Dr. Rakesh Karanwal 8 hours later
Brief Answer: Consult an ENT Specialist Detailed Answer: Hi there, Thanks for the new information. I am sorry that the allergy shots did not work. Allergy causes inflammation of the tissues of upper respiratory tract, particularly sinus, as well as, excessive production of mucoid fluid (phlegm) which keeps on collecting in the sinuses. Bacterial infection of the sinus fluid causes sinus infections. The sinus fluid keeps on trickling down into the back of the throat (post-nasal drip). Even though you are relatively allergy-free at present, the sinuses are apparently still completely filled with secretions. Hence, post-nasal drip will continue till the sinuses are empty. The two-pronged strategy to stop the drip is :- * A reduced fluid production along with * increased outflow from the sinuses till they are empty. The treatment advised above will REDUCE the production of sinus fluid significantly; while, Steam inhalation(through the nose) and use of nasal decongestants will open up the passages, and thereby facilitate increased drainage of the sinuses. Emptying of sinuses surgically is another option. However, they will fill up again, as you have congenital allergy. Hence, I would not recommend surgery. Yet another option is to have a nasal micro-filter installed, which will prevent entry of allergens into the upper respiratory tract. They are like air filters. However, my experience shows that their efficacy is low. SPECIFIC Preventive measures can be taken ONLY when you know the substances to which you are allergic to. This can be learnt from the Comprehensive Allergy Test. Hence, I cannot comment on the efficacy of extra air filters, use of heat radiator or special linen. I would therefore recommend the following course of action:- 1. Get Allergy test done which will enable you to plan specific preventive measures against the identified allergens. 2. Start with the treatment as advised. Post-nasal drip will eventually stop once the sinuses are empty and reflex production/secretion of fluid is minimized through medication and preventive measures. You may therefore consult an ENT specialist and apprise him of my recommendations. I am sure he will agree with me and prescribe the drugs advised by me. Hope I have now addressed your specific concerns to your satisfaction. Take care, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor